Phenazepam is a benzodiazepine derivative that has been in clinical use in Russia since 1978 and is not available by prescription in the United States; however, it is attainable through various internet websites, sold either as tablets or as a reference-grade crystalline powder. Presented here is the case of a 42-year-old Caucasian male who died as the result of combined phenazepam, morphine, codeine, and thebaine intoxication. A vial of white powder labeled “Phenazepam, Purity 99%, CAS No. 51753-57-2, Research Sample”, a short straw, and several poppy seed pods were found on the scene. Investigation revealed that the decedent had a history of ordering medications over the internet and that he had consumed poppy seed tea prior to his death. Phenazepam, morphine, codeine, and thebaine were present in the blood at 386, 116, 85, and 72 ng/mL, respectively.
Link to original abstract.
Kristen Bailey, Lauren Richards-Waugh, David Clay, Myron Gebhardt, Hamada Mahmoud, and James C. Kraner
Office of the Chief Medical Examiner, Charleston, West Virginia
Published in: Journal of Analytical Toxicology, October, 2010, Vol. 34, pp. 458–463.
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.